California, 2019

Flash Flood in California, July 23, 2019

July 23, 2019 · NWS PSR · 1 event in 1 county or zone

Isolated monsoon thunderstorms developed over portions of eastern Imperial County during the afternoon hours on July 23rd. The stronger storms generated locally heavy rains with peak rain rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated monsoon thunderstorms developed over portions of eastern Imperial County during the afternoon hours on July 23rd. The stronger storms generated locally heavy rains with peak rain rates in excess of one inch per hour. The heavy rain led to one episode of flash flooding over rather open country in far eastern Imperial County. At about 1600MST the California Highway Patrol reported a flash flood event on Ogilby Road. They reported that low clearance vehicles would not be able to make it across flooded portions of the road and as a result the road would be closed until further notice. No reports of accidents were received. A Flash Flood Warning was not issued in this case.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:07 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 23, 2:07 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
307 PM MST Tue Jul 23 2019

.SYNOPSIS...
Expect storm development to continue over higher terrain
locations this afternoon, with activity gradually spreading into
the lower deserts. Locally heavy rain and areas of blowing dust
are possible. A Flash Flood Watch is in effect from 3 PM till
midnight for Maricopa, Pinal, and southern Gila county. High
pressure will slowly become centered over Arizona for a downtrend
in storm chances starting Wednesday. High temperatures will also
increase...especially during the latter half of the week.

&&

.DISCUSSION...
High pressure is centered over northwest Utah, with
east/southeasterly flow over the region. Moisture values are
exceptionally high, with Phoenix's PWATs above the 90th percent
moving average. Earlier today, we were really relying on cloud
cover to thin out to maximize daytime heating and instability,
especially over the lower deserts. Phoenix's convective
temperature today was 105 degrees, and since clouds eventually
did thin out, we've had no trouble warming up to 107 degrees and
we could possibly warm up a little more. With the high being
further north today, it's been evident, even by looking at
aircraft sounding, that mid-level temperatures have cooled off a
bit, which will also aid in storm development today. As a result,
we currently see thunderstorms favoring the high terrain in south-
central Arizona and even in southeast California. We can expect
this coverage to continue to fill in today and tonight, and
possibly even continue into the early morning hours tomorrow
(primarily across southwest Arizona and southeast California early
tomorrow morning). With significant moisture in place, and very
slow storm motion, flooding will be the biggest impact today. Thus
we have issued a Flash Flood Watch for Maricopa, southern Gila,
and Pinal county from 3 PM till midnight tonight. The Flash Flood
Watch may be expanded westward if warranted.

Wednesday through Monday...
There is general model agreement that the storm activity over the
lower deserts trends down beginning Wednesday. This is due in large
part to an increase in stability caused by the the high becoming
centered over Arizona. That also decreases steering flow which
makes it harder for storms to advect from higher terrain. There
also looks to be a west to east decline of moisture with time. The
moisture doesn't drop to nothing. In fact, 1000-700mb mean mixing
ratios don't drop dramatically over most of Arizona. Thus, there
will still be higher terrain storms (mainly outside of our CWA).
With less storms and clouds, and the location of the high, max
temps will climb. At this time, it looks like we will remain below
Excessive Heat thresholds. Over the weekend, there are some
indications that the high center may shift westward a little bit
which would make for somewhat more favorable steering flow. It
remains to be seen. For now, have temps trending closer to normal
with "low grade" monsoon PoPs.

&&

.AVIATION...Updated at 1808 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A high confidence that easterly winds will be maintained at the Phx
area terminals through the remainder of the day today as 15-20 kt
easterly winds in the low/mid-levels of the atmosphere continue to
be mixed down to the sfc. Thunderstorm outflows are once again
expected early this evening, but the potential for any thunderstorms
to develop between 02-06Z will depend on how much cloud cover we
have and how early the outflows are able to tap into any instability
with daytime heating. Confidence in thunderstorms developing along
these outflows is highest at KIWA where VCTS has been included, but
is more conditional at the other sites where PROB30s are in place.
Easterly outflows are most likely to occur first at KIWA and KPHX,
whereas KSDL and KDVT are more likely to have north or northeasterly
outflows first from convection that develops along the Mogollon Rim
despite the general southeasterly steering flow. Dust potential is a
bit more limited today because weaker and less organized outflows
are expected, with moist downbursts from any convection that
develops the more likely cause of wind gusts in excess of 35 knots.
Easterly winds are expected to persist into the morning hours on
Wednesday, along with some lingering light showers and mid-level BKN-
OVC cigs. Westerly winds will likely return Wednesday afternoon as
winds aloft weaken.

Southeast California/Southwest Arizona including KIPL and KBLH:

Although there is a very slight chance of an isolated shower and
thunderstorm at both KIPL and KBLH, lack of a clear triggering
mechanism like outflows or terrain will most likely prevent any from
developing. Assuming no thunderstorms develop, winds will generally
remain southeasterly at KIPL and south-southeasterly at KBLH with
some cloud cover and relatively weak flow aloft keeping surface
winds below 15 knots. Latest high-res model output continue to
indicate that showers and potentially an isolated thunderstorm may
develop late in the overnight hours with the assistance of a low-
level jet and deep moisture across the Imperial valley, which is
reflected by VCSH in the KIPL TAF.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Expect thunderstorms to be limited to the higher terrain of south-
central AZ. Max temperatures will climb to several degrees above
normal Friday and Saturday before beginning to trend down. Any
thunderstorms that manage to form will be very effective at
producing strong winds but with little wetting rain. With the
rising temperatures, minimum humidities decline as well but are
expected to remain well into the teens. Overnight recovery
declines some but remains at least fair (better over higher
terrain).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Hernandez/AJ
AVIATION...Percha/Hopper
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 23, 1:21 PM PST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
221 PM MST Tue Jul 23 2019

AZZ563-232200-
Southeast Gila County AZ-
221 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 221 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Hilltop, or 32 miles northeast of Globe, moving
northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 297.

LAT...LON 3368 11053 3380 11068 3381 11066 3385 11056
      3382 11050 3383 11039 3378 11036
TIME...MOT...LOC 2121Z 140DEG 14KT 3381 11051

AD
Special weather statement, Jul 23, 1:30 PM PST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
230 PM PDT Tue Jul 23 2019

CAZ560-564-568-570-232215-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
230 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE
COUNTIES UNTIL 315 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Desert Center, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center, Chiriaco Summit and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 77 and 106.
CA Route 177 near mile marker 1.

LAT...LON 3346 11524 3333 11540 3365 11593 3386 11546
TIME...MOT...LOC 2130Z 136DEG 8KT 3345 11539

AD
Special weather statement, Jul 23, 2:02 PM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM PDT Tue Jul 23 2019

CAZ560-561-568-232245-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
302 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 345 PM
PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving northwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 81 and 96.

LAT...LON 3364 11552 3355 11570 3373 11589 3386 11561
TIME...MOT...LOC 2202Z 150DEG 5KT 3366 11566

AD
Special weather statement, Jul 23, 2:03 PM PST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST Tue Jul 23 2019

AZZ563-232245-
Southeast Gila County AZ-
303 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 302 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Hilltop, or 31 miles northeast of Globe, moving west
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 298.

LAT...LON 3364 11026 3373 11068 3381 11066 3385 11056
      3382 11050 3383 11044 3383 11033 3378 11028
TIME...MOT...LOC 2202Z 107DEG 9KT 3375 11044

SDB
Special weather statement, Jul 23, 2:49 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
349 PM MST Tue Jul 23 2019

AZZ560-563-232330-
Southeast Gila County AZ-San Carlos AZ-
349 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Sawmill, or 27 miles northeast of Globe, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sawmill and Hilltop.

This includes US Highway 60 between mile markers 263 and 286.

LAT...LON 3344 11020 3343 11025 3353 11072 3378 11058
      3361 11022 3345 11019
TIME...MOT...LOC 2248Z 111DEG 17KT 3357 11035

SDB
Special weather statement, Jul 23, 2:57 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM PDT Tue Jul 23 2019

CAZ564-565-568-232345-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Chiriaco Summit CA-
357 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 445 PM PDT...

At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Brawley, moving northwest at 10 mph, and another
storm southeast of Chiriaco Summit.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Imperial and Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11497 3308 11521 3354 11581 3364 11553
      3337 11513
TIME...MOT...LOC 2256Z 143DEG 8KT 3326 11519

SDB

The radar

The Yuma radar (KYUX), 42 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
July 23, 3:30 PM PST to 8:00 PM PST
Where
Imperial County, 3.25 mi NE of Ogilby to 9.02 mi SW of Cactus
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.858, -114.797

Isolated monsoon thunderstorms developed across portions of eastern Imperial County during the afternoon hours on July 23rd. The stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour; the heavy rain was sufficient to cause one episode of flash flooding across the far eastern portion of the county. According to the California Highway Patrol, at about 1600MST flash flooding occurred along Ogilby Road, about 11 miles northwest of Felicity. The highway patrol indicated that low clearance vehicles would not be able to make it across flooded portions of the road and as a result the road would be closed until further notice. A Flash Flood Warning was issued at 1719PST, after the report of the flooding. No accidents were reported due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837701.